Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 16, NWS Caribou, ME

August 12, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 12, 2023, 4:39 AM EDT for Hancock County, Washington County, Maine. It took effect at Aug 12, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 4:39 AM EDT (08:39 UTC)
In effect from
Aug 12, 2023, 8:00 AM EDT
Expired
Aug 12, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WHUS41 KCAR 120839
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
439 AM EDT Sat Aug 12 2023

MEZ029-030-130000-
/O.NEW.KCAR.BH.S.0016.230812T1200Z-230813T0000Z/
Coastal Hancock-Coastal Washington-
439 AM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Norcross
1 follow-up statement
592 
WHUS41 KCAR 122349
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
749 PM EDT Sat Aug 12 2023

MEZ029-030-130100-
/O.EXP.KCAR.BH.S.0016.000000T0000Z-230813T0000Z/
Coastal Hancock-Coastal Washington-
749 PM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 12:25 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 12:25 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1225 AM EDT Sat Aug 12 2023

.SYNOPSIS...
An upper level low will move east of the region overnight. High
pressure from the west will cross the area Saturday then move
east Saturday night. Low pressure will lift northwest of the
region Sunday pulling a cold front through. Weak high pressure
will return for Monday. Another low pressure will approach
Monday night and cross the area Tuesday followed by high
pressure on Wednesday.
&&

.NEAR TERM /THROUGH TODAY/...
Update...
Surface/upper level low pressure exit across the Maritimes
overnight, while surface/upper level ridging build toward the
region. Clouds rotating around the exiting system will keep
partly/mostly cloudy skies across the north and mountains
overnight, with mostly clear skies Downeast. Low temperatures
will range from the lower to mid 50s north, to the mid 50s to
around 60 Downeast. Have updated to adjust for current
conditions along with expected overnight temperatures and
clouds.

Previous Discussion...
Shortwave ridging will move across the area Saturday, leading
to a partly cloudy and dry day. Warmer temperatures are expected
with highs in the mid to upper 70s.
&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
One thing that can be stated right off the bat was if this
winter, we would be looking at multiple sn events in a row from
prior to this pd thru Mon as an active storm track conts with a
mean LW trof cntrd arnd 90 W. But of course, rn/shwrs and ocnl
aftn/eve tstms will be the only precip types to worry about in
Aug.

Sat will begin fair in the morn as a progressive s/wv ridge
crosses the FA from the W, then clds increase from the W as
another major s/wv ejecting from the LW begins to apch from the
WSW. Shwrs/lgt rn will apch from this system will begin Sat Ngt
and cont on Sun morn as a weak sfc low crosses the FA followed
by aftn/eve shwrs/tstms on Sun with the upper trof axis.
Although lcly hvy rnfl will possible Sun aftn/eve, overall,
PWATs look to be sig less, in the 1.00 to 1.50 inch, compared to
the 1.50 to 2.00 inch range for the past couple of systems.
Subsequently, basin wide rnfl should be less, with max PoPs in
the 80-90 percent range and total rnfl for both phases of the
event msly in the 0.50-1.00 inch range. High temps Sun will be a
little below avg due cld cvr and rn.

Otherwise, ngt/erly morn patchy fog is xpctg behind this system
for Sun Ngt into Mon. Otherwise, between systems, Mon should be
ptly sunny with isold to sct aftn shwrs possible across only
the far N with aftn high temps a few deg warmer than Sun.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
After a brief break Mon Ngt, the next s/wv trof system alf
arrives on Tue with with PoPs in the likely range for shwrs Tue
aftn into Tue Eve with shwrs tapering off late Tue Ngt leaving
patchy fog in its weak.

Following this system, weaker s/wv trofs will bring ptly to msly
cldy skies and isold to sct shwrs spcly in the aftn Wed-Fri as
the the LW trof in the Midwest flattens and begins to retrograde
slightly wwrd. Temps will overall be near normal after a cooler
Tue (due to cld cvr and shwrs).
&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM:
Overnight...VFR/MVFR, occasional IFR, ceilings expected across
northern and central areas overnight. VFR Downeast. West winds
5 to 10 knots.

Saturday...VFR aside from some morning MVFR/IFR ceilings at
northern terminals. West winds 5 to 15 kt.

SHORT TO LONG TERM: Sat Ngt - Tue...all TAF sites IFR
clgs/vsbys in shwrs/fog in the ovrngt hrs and MVFR-low VFR
clgs/vsbys by dytm and eve in shwrs and isold to sct aftn/eve
tstms. Lgt winds.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels
overnight through Saturday.

SHORT TO LONG TERM: No hdlns anticipated thru Wed with patchy
marine fog xpctd thru Tue Ngt. Kept close to blended wv model
guidance for fcst wv hts with emphasis on NWPS. Wv pds from two
spectral groups will be arnd 6 sec advcng from the SSW and 11
sec from th SSE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/MStrauser
Short Term...VJN
Long Term...VJN
Aviation...Norcross/VJN
Marine...Norcross/VJN
Hazardous weather outlook, Aug 11, 9:37 PM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
937 PM EDT Fri Aug 11 2023

MEZ001>006-010-011-015>017-029>032-130145-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
937 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-130145-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
937 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.